Fentanyl is a type of synthetic opioid. Opioids were initially derived from the poppy plant. As a synthetic opioid, fentanyl has been engineered to be much stronger than other types of opioids. Estimates put it at 50 times more powerful than heroin. As a result, fentanyl is one of the most addictive drugs. The dangers of fentanyl go beyond its addictiveness. Overdose and even death are two major fentanyl dangers. Part of why fentanyl is deadly is due to how it is distributed illegally. Many times, dealers will mix fentanyl with other drugs. This means many users have no idea that what they are using includes fentanyl.
Learn about men’s fentanyl addiction treatment in Massachusetts by calling Rockland Recovery at 855.732.4842.
Fentanyl Dangers: Mixed or Laced Drugs
While fentanyl is a dangerous drug, it does have some valid prescription uses. Doctors often prescribe fentanyl following certain types of surgery or for people who suffer from chronic pain. When used according to prescription guidelines, fentanyl does not pose any risk of overdose or death. It still can be habit-forming. But what truly makes fentanyl dangerous is the way it is distributed on the streets.
As mentioned previously, fentanyl is often mixed with other drugs like cocaine, meth, or heroin. Once mixed, it is impossible to tell with the naked eye whether a drug in liquid or powder form contains fentanyl. The CDC estimates that 150 people die from opioid-related overdoses in the United States every day. Fentanyl is the biggest culprit among opioids. Thus, the dangers of fentanyl are real.
One safety measure to determine whether fentanyl is laced with other substances or if other substances have been laced with dangerous fentanyl is by using fentanyl test strips. These test strips are affordable and produce results in as little as five minutes. By using these test strips, people can avoid accidentally overdosing by taking something laced with fentanyl.
Fentanyl Dangers: Accidental Overdose or Death
The risk of overdose is perhaps highest when fentanyl is laced with other drugs. But that is not to say that someone who uses pure fentanyl is not in danger either. Fentanyl is deadly on its own in high doses. The dangers of fentanyl overdose are easily recognizable once you know what you are looking for. If you are around someone who is using fentanyl, stay watchful for the following signs of fentanyl overdose:
- Pinpoint pupils
- Drowsiness verging on passing out
- Slow or nonexistent breathing
- Limp limbs
- Clammy and/or discolored skin, with discoloration most prominent on the lips or fingernails
- Choking or gurgling sounds
If you are around someone who you believe is overdosing from fentanyl, the first step is to call 911. When uncertain, err on the sound of caution and treat the situation like a life-or-death scenario. If naloxone is present, administer it immediately. Try to keep the person awake, lay them on their side, and remain with them until help arrives.
Reversing or avoiding an overdose is essential. Yet if fentanyl use continues, the risk will always be present. The best long-term solution in response to fentanyl use is to seek addiction treatment. If not addressed, continued fentanyl use may further solidify an addiction. Most places in the United States protect someone who is overdosing or who calls for help from legal trouble. Just focus on getting someone the help they need.
Combating Long-Term Dangers of Fentanyl Abuse at Rockland Recovery
Fentanyl addiction treatment is widely available. Most of the time, fentanyl addiction treatment begins with detox, advances to inpatient rehab, and extends into outpatient rehab. Detox is the process of eliminating a drug from the body. Detoxing from fentanyl takes between one and two weeks. Rehab involves ongoing therapy, access to services and resources, and support groups to create holistic life change.
Learn how Rockland Recovery can help you or a loved one overcome a fentanyl addiction by calling 855.732.4842.